Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Kansas City, MO

June 1, 2011Atchison County, Kansas

NWS Kansas City, MO issued this special weather statement at Jun 1, 2011, 6:13 PM CDT for Atchison County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2011, 6:13 PM CDT (23:13 UTC)
Expired
Jun 1, 2011, 6:45 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO

County Atchison County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WWUS83 KEAX 012313
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
613 PM CDT WED JUN 1 2011

KSZ025-012345-
ATCHISON KS-
613 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 645
PM CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NETAWAKA...OR 22 MILES NORTHWEST OF
NORTONVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUSCOTAH...EFFINGHAM AND ARRINGTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3944 9557 3956 9558 3958 9557 3964 9557
      3962 9530 3942 9536 3942 9557 3942 9558
TIME...MOT...LOC 2312Z 280DEG 32KT 3955 9564

$$

DEROCHE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jun 1, 3:00 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 1, 3:00 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT WED JUN 1 2011

.DISCUSSION...

A WEAK WARM FRONT STRETCHING FROM MHK KANSAS SOUTHWEST TO SOUTHERN MISSOURI
MARKS THE LEADING EDGE OF A HIGHLY UNSTABLE AIR MASS. STRONG
THUNDERSTORMS WERE DEVELOPING ALONG THE LEADING EDGE OF THIS
BOUNDARY. FOR THE MOST PART...THE STORMS HAVE BEEN BELOW SEVERE
LIMITS DUE TO WEAK SHEAR. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE
HAIL AND DAMAGING WINDS...ESPECIALLY DUE TO THE PULSE NATURE OF THE CONVECTION. THE
BOUNDARY WILL LIFT NORTHEAST THROUGH THE NIGHT WITH THE CONVECTION TO
SLOWLY SPREAD NORTHEAST INTO WESTERN MISSOURI. STORMS MAY TEND TO
DIMINISH TOWARD SUNSET.

HOWEVER...WEAK ISENTROPIC LIFT MAY REGENERATE OR MAINTAIN CONVECTION
ACROSS NORTHERN MISSOURI TONIGHT WITH MUCAPES AROUND 2000 J/KG.
ALTHOUGH SHEAR WILL BE WEAK...A FEW STORMS MAY PRODUCE SMALL
HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

THE ISENTROPIC LIFT WILL END ACROSS NORTHERN MISSOURI THURSDAY
MORNING WITH A MID LEVEL CAP SPREADING EAST INTO MISSOURI AS THE
UPPER RIDGE BUILDS INTO THE PLAINS. THIS SHOULD PRECLUDE ADDITIONAL
CONVECTION THROUGH AT LEAST FRIDAY.

OTHERWISE...TEMPERATURES WILL CONTINUE TO WARM THROUGH FRIDAY WITH
HEAT INDICES APPROACHING 100 DEGREES ON FRIDAY.

DB

MEDIUM RANGE (SAT-WED)...

DEVELOPING MID-ATLANTIC BLOCKING WILL ALLOW THE SYNOPTIC FLOW
PATTERN TO SLOW SIGNIFICANTLY OVER MUCH OF THE CONUS AS WE MOVE
INTO AND THROUGH THE MEDIUM RANGE FORECAST. LONG RANGE MODELS REMAIN
IN REASONABLE AGREEMENT ALLOWING A SUMMERLIKE UPR RIDGE TO DEVELOP
OVER THE CONUS.  CONDITIONS UNDER THIS RIDGE WILL BE TYPICAL TO
THOSE OF JULY...WITH THE 588 DM RIDGE SUPPORTING UPR 80S TO LOWER
90S EACH AFTERNOON.  A HIGHER SPIKE IN TEMPERATURES WILL BE
PREVENTED BY THE RETURN OF RATHER OPPRESSIVE HUMIDITY VALUES AS
DEWPOINTS CLIMB INTO THE UPPER 60S TO 70S EACH AFTERNOON THANKS IN
PART TO INCREASING EVAPOTRANSPIRATION.  HEAT INDEX READINGS MAY
CLIMB INTO THE MIDDLE TO UPR 90S.

REGARDING PRECIPITATION CHANCES...FORECAST SOUNDINGS CONTINUE TO
SUGGEST MODEST CAPPING WHICH SHOULD PREVENT PRECIPITATION FOR MUCH
OF THE AREA INTO NEXT WEEK.  HOWEVER THE DEGREE OF SHORTWAVE ENERGY
TRAPPED UNDER THE RIDGE...TYPICALLY A POOR FORECAST FOR MEDIUM RANGE
MODELS...IS EXPECTED TO VARY FROM MODEL RUN TO MODEL RUN.  ANY
SHORTWAVE TRAPPED UNDER THE RIDGE GIVEN THE WEAK FLOW COULD PRODUCE
SCT DIURNAL TSRA BY NEXT WEEK.

DUX

&&

.AVIATION...

FOR THE 18Z TAFS...A WEAK WARM FRONT WHICH IS ALSO MARKS THE BETTER
LOW LEVEL MOISTURE RETURN...WAS TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS
IN NORTHEASTERN KANSAS. THE STORMS WERE LIFTING SLOWLY NORTHEAST.
ALTHOUGH SHEAR IS QUITE WEAK...THE INSTABILITY AXIS WILL SHIFT SLOWLY
EAST TOWARD THE TERMINALS LATE THIS AFTERNOON WITH A FEW STORMS
POSSIBLY CLIPPING THE TERMINALS LATE THIS AFTERNOON AND EARLY THIS EVENING.
LATER TONIGHT...THE FOCUS SHOULD BE TO THE NORTH AND EAST OF THE
TERMINALS AS THE WARM ADVECTION AHEAD OF THE WARM FRONT SHIFTS NORTH.
OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 1, 12:57 PM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT WED JUN 1 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1257 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WERE DEVELOPING IN EASTERN KANSAS ALONG A
WEAK WARM FRONT. THESE STORMS WILL SHIFT SLOWLY NORTHEAST AND MAY
IMPACT AREAS WEST OF A LINE FROM ST JOSEPH TO KANSAS CITY TO SEDALIA
BY LATE AFTERNOON AND EARLY THIS EVENING. THE STORMS ARE NOT EXPECTED
TO BE SEVERE...BUT MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

BY LATE THIS EVENING...THE SCATTERED THUNDERSTORMS WILL SHIFT INTO
NORTHERN MISSOURI...MAINLY TO THE NORTH OF INTERSTATE 70. DUE TO WEAK
SHEAR AND MODEST INSTABILITY...THE STORMS ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER IN NORTH CENTRAL MISSOURI THURSDAY
MORNING. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

FOR THURSDAY INTO EARLY NEXT WEEK...TEMPERATURES WILL BEGIN TO CLIMB
BACK INTO THE UPPER 80S AND LOWER 90S WITH HEAT INDICES RISING INTO
THE MIDDLE AND UPPER 90S.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS WEEKEND AND EARLY NEXT
WEEK. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DB

In the hours before

Special weather statement, Jun 1, 3:56 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 PM CDT WED JUN 1 2011

KSZ060-012145-
LINN KS-
356 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 445 PM CDT...

AT 353 PM CDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 8 MILES
SOUTHEAST OF PARKER...OR 8 MILES NORTHWEST OF MOUND CITY...MOVING
EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL LINN COUNTY.

LAT...LON 3836 9481 3817 9479 3817 9500 3833 9501
TIME...MOT...LOC 2056Z 263DEG 4KT 3824 9490

DEROCHE
Special weather statement, Jun 1, 4:54 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
454 PM CDT WED JUN 1 2011

MOZ053-012230-
BATES MO-
454 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BATES COUNTY UNTIL
530 PM CDT...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUME...OR 11 MILES SOUTHEAST OF
PLEASANTON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUME.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3806 9451 3806 9461 3809 9462 3815 9457
      3807 9442 3805 9447 3805 9451
TIME...MOT...LOC 2154Z 223DEG 11KT 3805 9458

DEROCHE
Special weather statement, Jun 1, 5:02 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 PM CDT WED JUN 1 2011

KSZ057-060-012230-
LINN KS-MIAMI KS-
502 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN AND
SOUTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 530 PM
CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARKER...OR 11 MILES SOUTH OF OSAWATOMIE...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAGLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3835 9507 3837 9507 3848 9501 3839 9484
      3831 9499
TIME...MOT...LOC 2202Z 218DEG 12KT 3836 9500

DEROCHE
Special weather statement, Jun 1, 5:18 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
518 PM CDT WED JUN 1 2011

KSZ060-012245-
LINN KS-
518 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 545 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA CYGNE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA CYGNE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3839 9479 3834 9461 3824 9473 3826 9482
TIME...MOT...LOC 2219Z 203DEG 8KT 3830 9475

DEROCHE
Local storm report, Jun 1, 5:30 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 E LA CYGNE            38.35N 94.74W
06/01/2011  E1.25 INCH       LINN               KS   EMERGENCY MNGR

            MOSTLY PEA SIZED...WITH A FEW WALNUT SIZED STONES

&&

ABAILEY
Special weather statement, Jun 1, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
613 PM CDT WED JUN 1 2011

KSZ025-012345-
ATCHISON KS-
613 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 645
PM CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NETAWAKA...OR 22 MILES NORTHWEST OF
NORTONVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUSCOTAH...EFFINGHAM AND ARRINGTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3944 9557 3956 9558 3958 9557 3964 9557
      3962 9530 3942 9536 3942 9557 3942 9558
TIME...MOT...LOC 2312Z 280DEG 32KT 3955 9564

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:54 PM CDTSpecial Weather StatementEAXBates36 min
Jun 1, 5:59 PM CDTAreal Flood AdvisoryEAXBates3 hr
Jun 1, 3:07 PM CDTSpecial Weather StatementEAXLinn38 min
Jun 1, 3:56 PM CDTSpecial Weather StatementEAXLinn49 min
Jun 1, 3:58 PM CDTAreal Flood AdvisoryEAXLinn4 hr
Jun 1, 4:43 PM CDTFlash Flood WarningEAXLinn3 hr
Jun 1, 5:02 PM CDTSpecial Weather StatementEAXMiami28 min
Jun 1, 5:18 PM CDTSpecial Weather StatementEAXLinn27 min
Jun 1, 6:59 PM CDTSpecial Weather StatementEAXJohnson31 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.